Near death by milk of magnesia

By Tim Cutcliffe contact

- Last updated on GMT

© iStock/ vchal
© iStock/ vchal

Related tags: Kidney, Magnesium

Elderly kidney patient needs resuscitation after overdosing on laxative, reveals BMJ case study.

A 73-year old man with end-stage kidney disease (ESKD) developed severely reduced heart rate followed by cardiac arrest in the ambulance on the way to the hospital, according to the report published in BMJ Case Reports.

The man had been prescribed daily doses of milk of magnesia (magnesium hydroxide) to relieve constipation and had reported persistent nausea and vomiting.

Medical staff initially diagnosed a heart attack combined with either cardiogenic shock (the inability to pump sufficient blood) and/or sepsis. Symptoms of hypermagnesaemia (excessively high blood magnesium levels) can mimic those of cardiac arrest with these complications.

Hospital personnel initiated advanced cardiac life support. However, they later discovered that the patient had a blood magnesium level of over four times the normal levels.

Doctors were able to normalise the patient’s magnesium levels, blood pressure and low heart rate over a period of three days.

“The patient underwent emergency dialysis with reduction in magnesium to 2.59 millimoles/ litre (mmol/l). After three consecutive days of dialysis, his serum magnesium concentration was 1.15 mmol/l,” ​wrote senior author Dr. Elizabeth Sage Colombo from Veterans Health Administration, Albuquerque, New Mexico.   

“In summary, two mechanisms, decreased elimination as a consequence of ESKD and the ingestion of laxatives resulted in nearly fatal hypermagnesaemia in our patient. He responded remarkably well to haemodialysis,“ ​she continued.

Magnesium contraindicated in renal disease

Thepatient’s initial serum magnesium measurement of 4.1 mmol/l was at first thought to be an error as he had been tested 4 days previously at 1.15 mmol/l – marginally above the upper normal range limit of 1.0 mmol/l. However, repeat measurement verified the abnormally high result, suggesting that the patient had ingested large quantities of the milk of magnesia in the intervening period.

However, even normal doses of over-the-counter and prescribed magnesium-containing products can be dangerous for patients with kidney disease, suggested the authors.

“This case illustrates that clinicians should avoid prescribing magnesium-based laxatives to patients with renal dysfunction,​” advised Colombo.

“Patients should be educated regarding the safe use of magnesium containing over-the-counter products, such as milk of magnesia,” ​she recommended.

Finally, the importance of quick diagnosis and treatment was emphasised by Colombo.

“Recognition of the constellation of symptoms and signs of severe hypermagnesaemia is imperative. Timely treatment with diuresis, intravenous calcium and haemodialysis is highly effective in preventing significant morbidity and mortality associated with hypermagnesaemia,”​ she concluded.

Source:  BMJ Case Reports

Published online.   DOI :10.1136/ bcr-2016-218260

“Near death by milk of magnesia”

Authors: Ahmed Alaini, Carlos A Roldan, Karen Servilla, Elizabeth Sage Colombo

Related news

Related products

show more

The Ingredients Show 2019 NEC Birmingham

The Ingredients Show 2019 NEC Birmingham

William Reed | 01-Jan-2019 | Product Brochure

We’ve been bringing food and drink markets together for over 150 years. And the drive to
inform and serve our sectors that fuelled the launch of...

K2 for Heart Health? MenaQ7 Only Proven, Patented

K2 for Heart Health? MenaQ7 Only Proven, Patented

NattoPharma USA, Inc. | 22-Oct-2018 | Research Study

Vitamin K2 has earned media and the medical community’s attention due to a strong body of evidence showing it simultaneously supports bone and cardiovascular...

Related suppliers

Follow us

Featured Events

View more

Products

View more

Webinars